What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 3, 1:51 PM EST, 49 minutes earlier.
Area forecast discussion, Aug 3, 1:51 PM EST, 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
251 PM EDT Thu Aug 3 2023
...Afternoon Area Forecast Discussion...
.SHORT TERM...
(This afternoon through Friday)
Issued at 251 PM EDT Thu Aug 3 2023
A line of showers and thunderstorms is currently over N GA and is
expected to continue into the Atlanta metro in the next few hours.
Instability and shear looks to be on track with what the previous
forecast mentioned with PWATs still projected in the 2" range which
is above normal for this time of year. What this means is there will
be efficient rainfall producers in any areas that the storms affect.
In addition to the efficient rainfall producers this line of storms
is expected to produce damaging wind gusts in areas of higher DCAPe
which looks to be eastern GA.
Looking into tonight into tomorrow another round of showers and
thunderstorms look to fire up around 07z over the metro into central
GA and then continuing on into the early morning hours. At the
moment, models are indicating showers will stick around the columbus
area for much of tomorrow but that is highly dependent on what
happens today. Other portions of North and central GA look to dry
out for tomorrow afternoon.
Hernandez
&&
.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 251 PM EDT Thu Aug 3 2023
No major changes made in the extended periods. Continued W to NWLY
Mid-Level flow from the short term will keep North and Central GA in
a very moist pattern through the middle of next week. Significant
moisture increasing across the state will keep PWATs near and over
2.0" through at least Tuesday. Multiple rounds of shortwaves riding
the ridge will bring mainly diurnally driven showers and
thunderstorms to the region with some potential for severe storms
and possible flooding. Given the potential for CAPE values over 2000
J/Kg, particularly Saturday, thunderstorms may be accompanied by
gusty/damaging winds, frequent lightning, and heavy rainfall. Also,
given the elevated PWATs, isolated and localized flooding may occur,
especially with thunderstorm training along the periphery of the
ridge. 5 day QPF totals are in the 2" to 3.5" range across the
entire state, so we definitely have the potential to see quite a bit
of precipitation through Tuesday.
01
&&
.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu Aug 3 2023
Wave of showers and thunderstorms are expected to start impacting
the metro sites by around 19z. After the storms push through, CIGS
are expected to remain lower before another round of precip is
expected in the 7-10z timeframe in the form of a secondary wave.
IFR cigs are also possible going into the 10z timeframe before
slowly improving throughout tomorrow.
//ATL Confidence...18Z Update...
Medium confidence on all elements.
Hernandez
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 70 88 71 89 / 60 40 40 30
Atlanta 71 88 72 92 / 70 40 40 30
Blairsville 65 81 64 86 / 40 40 30 30
Cartersville 70 87 69 91 / 60 50 30 30
Columbus 74 91 74 93 / 60 60 50 50
Gainesville 71 87 71 89 / 40 50 30 30
Macon 72 90 72 91 / 70 50 50 40
Rome 71 87 70 92 / 60 50 30 30
Peachtree City 69 88 70 91 / 70 50 40 30
Vidalia 73 89 74 89 / 60 50 60 50
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Hernandez
LONG TERM....01
AVIATION...Hernandez
Hazardous weather outlook, Aug 3, 1:30 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
230 PM EDT Thu Aug 3 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
230 PM EDT Thu Aug 3 2023
This Hazardous Weather Outlook is for portions of North and Central
Georgia.
.DAY ONE...This Afternoon and Tonight...
Thunderstorms over north Georgia will expand across North and
Central Georgia this afternoon and tonight. Some storms may be
severe with damaging winds, frequent lightning, and very heavy
rainfall. One or two brief tornadoes cannot be ruled out for North
and Westcentral Georgia. Localized flash flooding is also possible
with extended periods of heavy rainfall and training thunderstorms.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
Scattered thunderstorms are expected each day through Wednesday,
mainly in the afternoon and evening hours. A few storms may become
strong to severe with damaging winds, frequent lightning, heavy
rainfall and localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS.
In the hours before
Special weather statement, Aug 3, 1:14 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Thu Aug 3 2023
GAZ012-013-020-021-031845-
Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
214 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of northern Cherokee,
southeastern Gordon, Pickens and northeastern Bartow Counties through
245 PM EDT...
At 214 PM EDT, a strong thunderstorm was near Salacoa Valley, or 11
miles west of Jasper, moving southeast at 30 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Canton, Cartersville, Jasper, Ball Ground, Nelson, White, Waleska,
Talking Rock, Fairmount, Ranger, Sonoraville, Lake Arrowhead, Folsom,
Salacoa Valley, Pine Log, Blaine, Talmadge, Sutallee, Tate, and
Funkhouser.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3430 8426 3418 8475 3449 8487 3455 8462
3456 8452
TIME...MOT...LOC 1814Z 308DEG 24KT 3442 8463
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 3, 1:39 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Thu Aug 3 2023
GAZ013-014-020>022-033-031915-
Dawson GA-North Fulton GA-Cherokee GA-Bartow GA-Forsyth GA-
Pickens GA-
239 PM EDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Cherokee, Forsyth,
southern Dawson, northeastern Fulton, southeastern Pickens and
eastern Bartow Counties through 315 PM EDT...
At 239 PM EDT, a line of strong thunderstorms was along a line
extending from near Dawsonville to near Cassville, and moving east at
45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Canton, Cartersville, Cumming, Dawsonville, Mountain Park, Roswell,
Alpharetta, Milton, Woodstock, Sugar Hill, Holly Springs, Emerson,
Ball Ground, Nelson, White, Waleska, Free Home, Cassville,
Buffington, and Dougherty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3442 8398 3440 8397 3439 8398 3436 8398
3433 8395 3431 8395 3430 8394 3430 8393
3427 8395 3421 8397 3419 8400 3419 8405
3415 8408 3409 8411 3405 8411 3409 8482
3433 8491 3447 8410
TIME...MOT...LOC 1839Z 289DEG 37KT 3440 8418 3429 8484
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 2:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
309 PM EDT Thu Aug 3 2023
GAZ022-023-033-034-031945-
Hall GA-North Fulton GA-Forsyth GA-Gwinnett GA-
309 PM EDT Thu Aug 3 2023
...A strong thunderstorm will impact portions of Forsyth, northern
Gwinnett, southern Hall and northeastern Fulton Counties through 345
PM EDT...
At 309 PM EDT, a strong thunderstorm was over Milton, or 7 miles
northeast of Mountain Park, moving east at 30 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Gainesville, Lawrenceville, Cumming, Peachtree Corners, Mountain
Park, Roswell, Johns Creek, Alpharetta, Milton, Duluth, Sugar Hill,
Suwanee, Buford, Braselton, Auburn, Flowery Branch, Dacula, Oakwood,
Berkeley Lake, and Rest Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Georgia.
&&
LAT...LON 3428 8366 3422 8370 3413 8382 3400 8387
3390 8394 3402 8440 3405 8442 3411 8442
3413 8436 3418 8435 3419 8426 3426 8426
3434 8416 3434 8405
TIME...MOT...LOC 1909Z 283DEG 27KT 3416 8430
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 3, 2:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT Thu Aug 3 2023
GAZ022>025-027-033>035-045-047-032015-
Madison GA-Hall GA-Banks GA-Jackson GA-North Fulton GA-Walton GA-
Barrow GA-DeKalb GA-Forsyth GA-Gwinnett GA-
333 PM EDT Thu Aug 3 2023
...Strong thunderstorms will impact portions of Barrow, central
DeKalb, south central Forsyth, Gwinnett, Banks, northwestern Walton,
southern Hall, Jackson, east central Fulton and western Madison
Counties through 415 PM EDT...
At 333 PM EDT, a line of strong thunderstorms was along a line
extending from near Pinefield Crossroads to Sandy Springs, and moving
southeast at 25 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Atlanta, Gainesville, Lawrenceville, Winder, Jefferson, Commerce,
Homer, Danielsville, Peachtree Corners, Sandy Springs, Roswell, Johns
Creek, Dunwoody, Duluth, Sugar Hill, Snellville, Suwanee, Buford,
Lilburn, and Loganville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central and northeastern Georgia.
&&
LAT...LON 3444 8339 3432 8339 3427 8334 3424 8334
3426 8330 3425 8327 3424 8317 3427 8311
3423 8308 3420 8309 3404 8334 3400 8350
3399 8350 3378 8384 3379 8398 3372 8409
3389 8444 3391 8445 3396 8439 3448 8344
TIME...MOT...LOC 1933Z 316DEG 23KT 3445 8335 3392 8436
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125573, 1125575, 1125579, 1125628, 1125681, 1125682, 1125630, 1125685, 1125631, 1125673, 1125625, 1125686, 1125689, 1125690, 1125695, 1125623, 1125632, 1125698, 1125701, 1125704, 1125800, 1125587, 1125626, 1125589, 1125592, 1125594, 1125599, 1125596, 1125600, 1125647, 1125753, 1125715, 1125718, 1125726, 1125721, 1125728, 1125730, 1125663, 1125667, 1125783, and more.